Alert archive / Iowa / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 40, NWS Sioux Falls, SD

May 27, 1999Plymouth County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 27, 1999, 4:11 PM CDT for Plymouth County, Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 1999, 4:11 PM CDT (21:11 UTC)
Expired
May 27, 1999, 4:45 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Plymouth County, IA

What was reported inside it

TimeReportWhereRemark
May 27, 4:15 PM CDTHail 0.75Le Mars, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1999-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1999-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1844 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 272112 RRA
SVRFSD
IAC149-272145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
411 PM CDT THU MAY 27 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLYMOUTH COUNTY IN NORTHWEST IOWA

* UNTIL 445 PM CDT

* AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF MERRILL...OR ABOUT 9 MILES
  SOUTHEAST OF AKRON...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERRILL AROUND 440 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:55 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 27, 2:55 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
255 PM CDT THU MAY 27 1999

IMMEDIATE CONCERN IS CHANCE OF SHOWERS/VIRGA ALONG MID LEVEL
CONVERGENCE BOUNDARY ACROSS CWA.  BOUNDARY SHOULD DRIFT SOUTHEAST
AND WEAKEN THIS EVENING AS HIGH PRESSURE IN WESTERN DAKOTAS MOVES
EAST...BUT WITH HELP OF WEAK SHORTWAVE MOVING EAST ACROSS CENTRAL
SOUTH DAKOTA...APPARENT IN 500MB PROFILER LOOP...COULD PRODUCE
ENOUGH CONVERGENCE/LIFT TO TRIGGER A FEW SHOWERS OR THUNDERSTORMS
OVER SOUTHEAST CWA THIS EVENING.

REMAINDER OF SHORT TERM LOOKS DRY...WITH ALL MODELS FAIRLY SIMILAR
IN PLACING BROAD 500MB RIDGE OVER CWA WHILE DIGGING WEST COAST
TROUGH.  NGM A LITTLE FASTER IN DROPPING SURFACE TROUGH SOUTHEAST
INTO DAKOTAS ON FRIDAY NIGHT...AND AT THIS TIME LIKE THE SLOWER
AVN/ETA TIMING BETTER.  THIS SHOULD HOLD OFF THE NEXT CHANCE FOR
PRECIP UNTIL THE EXTENDED PERIOD.  WILL LIKELY DROP HIGH TEMPS A
CATEGORY MOST AREAS FROM FWC/FAN GUIDANCE. FORECAST SOUNDINGS DO
NOT SEEM TO SUPPORT MID 80S TO AROUND 90 AS MOS SUGGESTS. SHOULD
SEE SIMILAR CONDITIONS...EXCEPT FOR MORE WIND AHEAD OF TROUGH...ON
SATURDAY...AND WILL KEEP TEMPERATURES SIMILAR TO FRIDAY.

IN THE EXTENDED...LATEST MRF HAS TRENDED TOWARD A MORE OPEN NORTHERN
STREAM WAVE MOVING OVER THE NORTHERN ROCKIES...AS OPPOSED TO THE
CLOSED LOW DIGGING INTO THE SOUTHWEST US.  MODEL QPF INDICATING 1-2
INCH BULLSEYE OVER FSD CWA SUNDAY INTO SUNDAY NIGHT...AS SURFACE LOW
MOVES THROUGH CENTRAL PLAINS. OTHER EXTENDED MODELS SIMILAR IN
SURFACE PATTERN...WITH MUCH MORE VARIATION IN UPPER LEVEL SOLUTIONS.
WILL KEEP CHANCE OF PRECIP IN SUNDAY AND MONDAY...AS IS CURRENTLY
INCLUDED IN GOING FORECAST.  DRYING IS FORECAST TO MOVE IN FROM THE
NORTHWEST MONDAY NIGHT AND TUESDAY...WITH A SLIGHT COOLING TREND
THROUGH THE PERIOD AS LOW PULLS NORTHEAST.

.FSD...NONE
 HAMEN

In the hours before

Special weather statement, May 27, 11:12 AM CDT, 4 hours 59 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 AM CDT THU MAY 27 1999

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...A WEAK COLD FRONT AND UNSTABLE ATMOSPHERE AHEAD OF THE
FRONT WILL BRING THE CHANCE FOR SCATTERED THUNDERSTORMS IN NORTHWEST
IOWA AND PARTS OF SOUTHWEST MINNESOTA. WITH WEAK WIND SHEAR IN THE
ENVIORNMENT...PULSE THUNDERSTORMS ARE MOSTLY LIKELY...WITH VERY
LITTLE RISK FOR SEVERE WEATHER THROUGH MIDNIGHT.

SDZ071-MNZ080-081-089-090-IAZ002-003-012>014-020>022-031-032-NEZ013-
014-280500-
UNION-COTTONWOOD-JACKSON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY IA-
DICKINSON-IDA-OBRIEN-OSCEOLA-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...LE MARS...
SIOUX CENTER...SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE
1112 AM CDT THU MAY 27 1999

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL BE POSSIBLE AFTER 1 PM THIS AFTERNOON.
NO SEVERE STORMS ARE EXPECTED.

* SIGNIFICANT WEATHER:
  STRONG WINDS...GUSTS LESS THAN 58 MPH.
  SMALL HAIL...PEA TO MARBLE SIZE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ061-062-065>070-MNZ098-IAZ001-280500-
BON HOMME-CLAY-HUTCHINSON-LINCOLN-MC COOK-MINNEHAHA-TURNER-YANKTON-
ROCK-LYON IA-
INCLUDING THE CITIES OF...SIOUX FALLS...YANKTON...LUVERNE...
ROCK RAPIDS
1112 AM CDT THU MAY 27 1999

FORECAST THROUGH MIDNIGHT:
ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON.
THE STORMS ARE NOT EXPECTED TO BE SEVERE.

* SIGNIFICANT WEATHER:
  SMALL HAIL...PEA TO MARBLE SIZE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ038>040-050-052>060-063-064-MNZ071-072-097-280500-
AURORA-BEADLE-BROOKINGS-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-
HANSON-JERAULD-KINGSBURY-LAKE-MINER-MOODY-SANBORN-LINCOLN MN-LYON MN-
PIPESTONE-
INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL...
PIPESTONE
1112 AM CDT THU MAY 27 1999

FORECAST THROUGH MIDNIGHT:
SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

BR
Special weather statement, May 27, 11:12 AM CDT, 4 hours 59 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 AM CDT THU MAY 27 1999

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...A WEAK COLD FRONT AND UNSTABLE ATMOSPHERE AHEAD OF THE
FRONT WILL BRING THE CHANCE FOR SCATTERED THUNDERSTORMS IN NORTHWEST
IOWA AND PARTS OF SOUTHWEST MINNESOTA. WITH WEAK WIND SHEAR IN THE
ENVIORNMENT...PULSE THUNDERSTORMS ARE MOSTLY LIKELY...WITH VERY
LITTLE RISK FOR SEVERE WEATHER THROUGH MIDNIGHT.

SDZ071-MNZ080-081-089-090-IAZ002-003-012>014-020>022-031-032-NEZ013-
014-280500-
UNION-COTTONWOOD-JACKSON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY IA-
DICKINSON-IDA-OBRIEN-OSCEOLA-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...LE MARS...
SIOUX CENTER...SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE
1112 AM CDT THU MAY 27 1999

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL BE POSSIBLE AFTER 1 PM THIS AFTERNOON.
NO SEVERE STORMS ARE EXPECTED.

* SIGNIFICANT WEATHER:
  STRONG WINDS...GUSTS LESS THAN 58 MPH.
  SMALL HAIL...PEA TO MARBLE SIZE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ061-062-065>070-MNZ098-IAZ001-280500-
BON HOMME-CLAY-HUTCHINSON-LINCOLN-MC COOK-MINNEHAHA-TURNER-YANKTON-
ROCK-LYON IA-
INCLUDING THE CITIES OF...SIOUX FALLS...YANKTON...LUVERNE...
ROCK RAPIDS
1112 AM CDT THU MAY 27 1999

FORECAST THROUGH MIDNIGHT:
ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON.
THE STORMS ARE NOT EXPECTED TO BE SEVERE.

* SIGNIFICANT WEATHER:
  SMALL HAIL...PEA TO MARBLE SIZE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ038>040-050-052>060-063-064-MNZ071-072-097-280500-
AURORA-BEADLE-BROOKINGS-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-
HANSON-JERAULD-KINGSBURY-LAKE-MINER-MOODY-SANBORN-LINCOLN MN-LYON MN-
PIPESTONE-
INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL...
PIPESTONE
1112 AM CDT THU MAY 27 1999

FORECAST THROUGH MIDNIGHT:
SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

BR

Nearby

Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.